Mississippi, 2019Tornado and Damaging Winds in Mississippi, May 9, 2019
May 9, 2019 · NWS LIX · 6 events in 3 counties and zones
A constant stream of tropical moisture was acted on by a very slowly moving cold front. Several rounds of thunderstorms developed, producing severe weather and a few reports of flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A constant stream of tropical moisture was acted on by a very slowly moving cold front. Several rounds of thunderstorms developed, producing severe weather and a few reports of flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 9, 3:03 AM CST, 6 hours 30 minutes earlier.
Area forecast discussion, May 9, 3:03 AM CST, 6 hours 30 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
403 AM CDT Thu May 9 2019
.SYNOPSIS...
High pressure centered over New England and the Canadian Prairie
Provinces. Low pressure over the northern Mississippi River Valley
had a cold front southwestward through the Ozarks to west Texas.
Onshore flow is well developed and has pushed 70+ degree dew
points into just about all of the forecast area. Temperatures at 3
am were in the 70s area-wide. Thunderstorms had moved across
southwest Mississippi prior to midnight, but no significant
precipitation was noted in or near the forecast area as of this
writing.
&&
.SHORT TERM...
Moving into a much wetter pattern for the next several days, with
at least one round of potentially severe weather, and likely
multiple rounds of heavy rainfall. Southwesterly upper flow will
continue across the lower Mississippi River Valley through
Saturday, and likely into Sunday. As impulses move through this
flow, waves of showers and thunderstorms will move through much of
Louisiana and southern Mississippi. As is usually the case, timing
of individual impulses has gradually increasing spread between
models.
Satellite trends certainly support the current HRRR solution
which keeps the early portion of the morning mostly dry before
sagging convection into the area from the northwest around 16-17z.
Current GFS BUFR soundings show a rather juicy airmass at Baton
Rouge by midday with precipitable water values approaching 2
inches, CAPE values near 4000 J/kg, Lifted Indices around -10 and
lapse rates near/above 7C/km, along with some mid level dry air.
Only thing lacking somewhat is shear, which decreases to 20-25
knots by this afternoon. Certainly understand SPC's Slight Risk
today into tonight. First round of thunderstorms should not
produce any widespread flooding issues from Interstate 55
eastward, but will have to monitor northwest portions of the CWA
where 3 hourly FFG values are in the 3-4 inch range. Will hold off
on FFA for now, as rain amounts over SW Mississippi last evening
were rather small.
Beyond this afternoon/evening, location of boundary and threat
area will be driven by mesoscale processes just to the west of the
local area. Have opted to go with a blended solution on PoPs,
which allows us to remain pretty close to the neighboring offices
solutions. General likely to categorical rain chances,
particularly for the northwest portion of the area. Three day QPF
numbers of 3-5 inches are common across about the northwest half
of the area. At some point in the next couple of days, will likely
end up with a Flash Flood Watch for some portion of the area.
Will accept blended temperature solution as there isn't much
spread in guidance. Early day convection could cause a few
temperature busts, but that doesn't appear to be a factor this
morning. 35
&&
.LONG TERM...
GFS and ECMWF coming into agreement on a trough finally pushing
the boundary through the area Sunday/Sunday night, which will
allow most or all of the area to dry out for a couple days before
the boundary starts moving back northward. This will bring several
days of slightly cooler and significantly less humid weather to
the area for early/mid week next week. 35
&&
.AVIATION...
MVFR ceilings are likely to prevail for much of the forecast period,
or at least based in MVFR levels at SCT v BKN. Large linear MCS in
western LA should pass to the north of the local terminals but
outflows from this activity will be the catalyst for renewed
thunderstorms closer to the terminals today, primarily based around
daytime heating and sea breeze boundary convergence. 24/RR
&&
.MARINE...
Deep fetched onshore flow has become established and will prevail
through Friday. A frontal zone settles to the gulf coast and becomes
stationary Friday night into early Saturday. This will disrupt the
flow a bit to relax the gradient until another front moves pushes
off the coast into the near shore waters Sunday night. Frontal
positioning over or near the coastal waters is expected to bring an
increase in thunderstorm coverage for much of the forecast period,
at times in the form of squall lines, each day into middle of next
week. 24/RR
&&
.DECISION SUPPORT...
DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Marginal to Slight Risk for Severe Weather.
Marginal to Moderate Risk for Excessive Rainfall.
River flood warnings.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event; Marginal risk severe or
excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
advisory issuances; radar support for slight risk
severe or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical
events; HazMat or other large episodes.
Red = Full engagement for Moderate to high risk of severe
and/or excessive rainfall, or direct tropical threats;
Events of National Significance.
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 84 69 80 67 / 90 80 80 60
BTR 85 70 82 69 / 90 80 80 50
ASD 86 69 84 69 / 80 70 60 30
MSY 86 72 84 72 / 70 70 60 30
GPT 82 71 82 70 / 60 60 50 30
PQL 85 69 84 69 / 60 60 50 20
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&Hazardous weather outlook, May 9, 9:18 AM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1018 AM CDT Thu May 9 2019
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-100330-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1018 AM CDT Thu May 9 2019
This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.
.DAY ONE...Today and Tonight
A Flash Flood Watch has been issued for portions of the forecast
area through 7 PM this evening. Areas in the watch could see 2 to
4 inches with locally higher amounts through 7 PM this evening.
This watch may need to be extended depending on actual rainfall
total and forecast trends.
There is a Slight Risk of severe weather for much of southeast
Louisiana and southern Mississippi, along and north of a line
from Saucier Mississippi to Slidell to New Orleans to Thibodaux.
The area to the south of that line will be under a Marginal Risk
of severe weather. The main threats will be damaging winds,
frequent lightning and brief very heavy rainfall that could result
in localized flooding.
There is also a Slight Risk of excessive rainfall west of a line
from Tylertown Mississippi to Donaldsonville, where 2 to 4 inches
of rain could occur. Much of the remainder of the area will have
a Marginal Risk of excessive rainfall where up to 2 inches of
rain could occur.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
Showers and thunderstorms are expected daily Friday through
Sunday. Each round of thunderstorms could potentially produce
severe weather and heavy rainfall.
There is a Marginal Risk of severe weather Friday to the west of
a line from Poplarville to Mandeville to Houma, and north of a
Bogalusa to Hammond to Pierre Part line on Saturday. The main
threats will remain damaging winds, dangerous lightning and very
heavy rainfall.
There will be a Slight Risk of excessive rainfall to the west of
the McComb and Baton Rouge areas Friday and Saturday. A Marginal
Risk of excessive rainfall will extend eastward to Interstate 55
on Friday, and to Interstate 59 and the New Orleans Metro Area on
Saturday. Storm total rain amounts through Saturday night are
expected to range from 4 to 6 inches to the northwest of McComb
and Baton Rouge with lighter amounts to the east of that line.
With daily rainfall anticipated, the risk of flooding will
increase through the weekend. Flash Flood Watches may be
necessary in later forecasts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed later today.
In the hours before
Special weather statement, May 9, 7:42 AM CST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service New Orleans LA
842 AM CDT Thu May 9 2019
LAZ034-035-MSZ068-091515-
Pointe Coupee-West Feliciana-Wilkinson-
842 AM CDT Thu May 9 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEST FELICIANA...
NORTHWESTERN POINTE COUPEE PARISHES IN SOUTHEASTERN LOUISIANA AND
WESTERN WILKINSON COUNTIES...
At 842 AM CDT, a strong thunderstorm was located over Moreauville,
moving east at 30 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Fort Adams, Dolorosa and Lettsworth.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3092 9147 3092 9180 3097 9181 3104 9172
3104 9165 3097 9166 3104 9156 3113 9163
3124 9156 3122 9151 3124 9148 3128 9149
3129 9147 3132 9146 3132 9142 3136 9130
3137 9122
TIME...MOT...LOC 1342Z 251DEG 25KT 3101 9200
CABSpecial weather statement, May 9, 9:10 AM CST, 23 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1010 AM CDT Thu May 9 2019
LAZ034>036-MSZ068-069-091645-
East Feliciana-Pointe Coupee-West Feliciana-Wilkinson-Amite-
1010 AM CDT Thu May 9 2019
...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA...NORTHWESTERN
POINTE COUPEE AND NORTHERN EAST FELICIANA PARISHES...WILKINSON AND
WESTERN AMITE COUNTIES...
At 1010 AM CDT, a strong thunderstorm was located over Woodville, or
20 miles north of Jackson, moving east at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Liberty, Centreville, Woodville, Gloster, Wilson, Norwood, Wakefield,
Spillman, Batchelor, Lettsworth, Fort Adams, Dolorosa, Felps and
Crosby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3132 9112 3135 9102 3135 9081 3100 9082
3073 9175 3086 9182 3087 9180 3097 9181
3104 9172 3104 9165 3097 9166 3104 9156
3113 9163 3124 9156 3122 9151 3124 9148
3128 9149 3132 9146 3137 9123
TIME...MOT...LOC 1510Z 253DEG 30KT 3111 9133Thunderstorm Wind, Amite
- When
- May 9, 9:33 AM CST
- Where
- Amite County, 0.69 mi S of Gloster
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.190, -91.020
Emergency Manager relayed a report of 6 trees blown down onto homes in Gloster. No injuries were reported. Event time was estimated from radar.
Thunderstorm Wind, Amite
- When
- May 9, 9:52 AM CST
- Where
- Amite County, 1.9 mi ESE of Liberty
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 31.160, -90.800
WFO Jackson relayed a ham radio operator report of trees blown down in Liberty. Another tree was reported blown down along Highway 24 about 1 mile west of Liberty. Event time was estimated from radar.
Thunderstorm Wind, Wilkinson
- When
- May 9, 10:00 AM CST
- Where
- Wilkinson County, 0.69 mi S of Centreville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 31.090, -91.070
A large tree was reported blown down onto a home in Centreville.
Thunderstorm Wind, Pike
- When
- May 9, 10:05 AM CST
- Where
- Pike County, 1.93 mi SW of Oakland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 31.250, -90.523
Several large trees were blown down in the vicinity of Magnolia Rd and Pisgah Rd.
Tornado, Pike
- When
- May 9, 10:12 AM CST to 10:21 AM CST
- Where
- Pike County, 1.16 mi SSE of Oakland to 0.63 mi WNW of Mc Comb
- Rating
- EF1
- Path length
- 0.81 mi
- Path width
- 270 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.254, -90.494
A NWS storm survey found damage consistent with an EF-1 tornado in McComb. The tornado touched down around Delaware Avenue and tracked east along Seminole Drive, uprooting and snapping trees. The tornado traveled along Seminole Drive to the southeast and impacted Arrowhead Drive, uprooting and snapping several trees. Several of these trees were found untouched in a crossed direction that indicated rotation. The tornado moved eastward and impacted Shawnee Drive and the east-west portion of Cheyenne Drive, uprooting and snapping many trees in these neighborhoods. The tornado lifted as it approached Interstate 55. Estimated peak wind was 100 mph.
Thunderstorm Wind, Pike
- When
- May 9, 10:21 AM CST to 10:24 AM CST
- Where
- Pike County, 1.02 mi E of Mc Comb to 1.56 mi NNW of Bear Town
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.248, -90.453
The same severe thunderstorm that produced the tornado west of McComb produced a wide swath of wind damage across the north portion of Mccomb., generally north of Pearl River Avenue. Numerous trees were snapped and large branches broken. Many homes suffered minor damage and several homes moderate or greater damage, primarily from fallen trees. Damage survey noted that trees were blown down with an easterly component. Width of damage was around 1.25 and length of damage was 1.8 miles.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, May 9 to 10, 2019$46 million · 3 in hail · 12 events
- Heat in Nevada, May 9, 20191 death · 1 event
- Flash Flooding and Hail in Texas, May 9 to 10, 2019$50,000 · 4.5 in hail · 32 events
- Tornadoes and Damaging Winds in Alabama, May 9, 2019$900 · EF1 · 25 events
- Flash Flooding and Hail in Texas, May 9, 2019$20,000 · 2 in hail · 18 events
- Damaging Winds in Georgia, May 9, 2019$33,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Texas, May 9, 2019$30,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, May 9, 201950 kt wind · 15 events
- Tornado and Damaging Winds in Alabama, May 9 to 12, 2019$12,000 · EF0 · 9 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, May 9 to 10, 20198 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 9 to 10, 201966 kt wind · 7 events
- Flooding in California, May 9 to 10, 20197 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815624, 815625, 815626, 830290, 815623, 830285.